elderly man with dementia dies in quebec ltcf from inappropriately prescribed antipsychotic drugs

1

Christin Belley’s 89-year-old father Jean-Pierre, who lived with Alzheimer disease and vascular dementia, was still driving in the summer of 2017. He had some health issues (who doesn’t at 89?), but he was relatively well when entered a long-term care facility (LTCF) in the province of Quebec on December 11, 2017. He was walking and talking and still had a great sense of humour.

Jean-Pierre Belley died 19 days after going into “care,” his final days described by his daughter Christin as a living nightmare. Essentially, he was drugged to death with a toxic cocktail of quetiapine, haldol, and risperidone.

On January 7, 2018, Christin Belley posted on open letter detailing the events leading up to her father’s death on her Facebook page. Here is an English translation of that letter (the original version in French is embedded below):

For your safety and that of your elderly relatives, please share this letter to Mr. Philippe Couillard (Premier of the Province of Quebec), and Dr. Gaétan Barrette (Minister of Health, Province of Quebec):

Gentlemen,

My father, age 89, died on December 30, 2017, in a Quebec long-term care facility. He had been admitted on December 11th, 2017 following a diagnosis of Alzheimer disease and vascular dementia. The placement was meant to be temporary until space became available in a residence more suited to his needs, there being a lack of space in such facilities because of our aging population. My father had been having episodes of memory loss, but he was alert and could still hold a conversation. He hadn’t lost his sense of humour, and often made us laugh. On the other hand, he wandered, especially at night.

On December 20, I found him lethargic and confused, his speech was slurred, he was having spasms and contractions, and his body was becoming swollen. I suspected the medications he might be on. I expressed my concern to his young doctor and asked her to reduce his medication. The doctor explained that antipsychotics (and neuroleptics) he was on were required at night because it was difficult to manage people who wandered given the lack of staff (two people for 35 patients at night, in this particular LTCF). The problem was worse if the residents in question showed signs of agitation or aggression, as sometimes happens with people who have dementia.

On Saturday, December 23, I found my father unconscious in a wheelchair near the infirmary office. His head hung down, and he was so swollen that his body was round and hard as wood. He was having spasms, his body was stiff as if he were in a permanent contraction; he was breathing with difficulty and grunting as he tried to breathe. My partner and I tried to connect with him, but it was impossible, he was no longer there. At the time, I didn’t know what drugs he was being given. I got the information, and wrote down the names of the drugs.

I went home in shock, and researched the three antipsychotics; this is what I discovered:

Quetiapine (Seroquel; and other drugs of the same type): Increases risk of death in elderly patients with dementia and behavioral disorders. Quetiapine is not approved for use in dementia patients in Europe.

Haloperidol (Haldol): should never be given to patients who have been sedated or have cardio vascular disorders (my father had a cardio vascular condition and was being sedated with the two other drugs he was being given).

Risperidone (Risperdal): like other antipsychotic drugs, risperidone may cause a potentially fatal syndrome known as neuroleptic malignant syndrome. If symptoms of NMS appear (i.e. muscle stiffness, confusion, loss of consciousness, etc.), immediate medical attention should be sought.

In addition, all these medications have these possible side effects: swelling, slurred speech, decreased blood pressure, kidney problems, cardiac arrhythmia, impaired consciousness, confusion, spasms, and muscle stiffness. It’s recommended that the medication be stopped immediately if any of these symptoms should appear. My father had all of them.

I asked that the medications be stopped immediately because I feared for my father’s life. The nurse told me that would be impossible, only his doctor could intervene to stop the drugs, and she was away until Tuesday (December 26). In addition, she said, the medication was necessary to ensure the safety of the staff. I kept repeating the same request in the days that followed and I was always given the same answer: this is the procedure, and it is necessary for the safety of the staff.

On December 26 or 27, the doctor called me back. She had done some research, and consulted some colleagues, she said. I was right about the medication, she admitted, and she stopped it immediately.

But it was too late.

My father never regained consciousness. His breathing became more and more difficult and noisy. The spasms and involuntary contractions continued. New contractions of his fingers indicated that he had probably had a stroke (according to the doctor). He became comatose. He lost his swallowing reflex, so he could no longer drink. He was slowly dying of dehydration. His situation deteriorated until his death the following Saturday, December.

My father’s last days were like a horror movie (which replays over and over in my head like a nightmare). And I wonder: Who is blame for the horrible death that was inflicted on my father? And that’s when I thought of you, gentlemen. You and your austerity measures. You and your cuts to our health services and LTCFs.

And when I say cuts, I’m not talking about tepid meals instead of hot ones, or of only one bath per week. I’m talking about people’s safety and security. Your cuts led to my father’s death Mr. Couillard and Dr. Barrette, and I hold you personally responsible for my father’s horrifying last days and abominable end.

This is the original FB post containingChristin Belley’s open letter to Quebec Premier Philippe Couillard and Quebec Health Minister Gaetan Barrette:

Subscribe to MAS now & get 5 free PDFs & a page of welcome links:


Take my short survey on behaviour here.

 

1 Comment

  1. Pingback: 6 reasons why staff in long-term care facilities don’t report incidents of elder abuse and neglect

Leave a Reply